The People's Perspective on Medicine

New Drug Offers Hope for Difficult Skin Condition

Until now, there has been no successful treatment for a relatively rare skin condition called vitiligo. For reasons that remain mysterious, some people develop depigmentation of portions of their skin. It can occur on hands, feet and face. Dermatologists have been at a loss to reverse the loss of pigment, although ultraviolet therapy can sometimes be partially helpful.
Now a pilot study suggests that a new drug mimicking melanocyte-stimulating hormone speeds repigmentation with UV B light exposure. Melanocytes are the cells that contain pigment.
The drug, afamelanotide, produced natural-looking pigment over 75% of previously depigmented skin. The darker the skin, the more noticeable the repigmentation. Side effects included nausea, fatigue, headache and dizziness. This tiny study offers proof of concept for a drug that will require more extensive testing.
[JAMA Dermatology, Jan. 2013]

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 1 rating
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 2 comments
Comments
Add your comment

@alan: If it comes and goes, have you been evaluated for tinea versicolor? It can look superficially similar to vitiligo but it is caused by yeast and would more easily appear and disappear. The two can even be confused by physicians. Some people reportedly find selenium shampoo to be helpful in controlling tinea versicolor.

I get what SEEMS to be this condition off and on. same stuff? only happens on my hands, tho.

* Be nice, and don't over share. View comment policy^